North Dakota, 2015High Wind in North Dakota, May 17 to 18, 2015
May 17 to 18, 2015 · NWS BIS · 2 events in 2 counties and zones
A deepening surface low that moved from the Dakotas into Minnesota brought a mix of rain, snow, and gusty winds to many parts of North Dakota. The strongest winds developed over the north central.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening surface low that moved from the Dakotas into Minnesota brought a mix of rain, snow, and gusty winds to many parts of North Dakota. The strongest winds developed over the north central.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 17, 2:32 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, May 17, 2:32 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
332 PM CDT SUN MAY 17 2015
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 330 PM CDT SUN MAY 17 2015
SIGNIFICANT STORM IMPACTING NORTH DAKOTA WILL BEGIN TO WANE
TONIGHT AND EXIT THE REGION ON MONDAY. AS COLDER AIR WRAPS UP
INTO THE SYSTEM SNOW WILL START TO ACCUMULATE ACROSS THE NORTH
CENTRAL...WITH 2 TO NEAR 6 INCHES EXPECTED. STRONG WINDS WILL
CONTINUE THROUGH THE NIGHT. WILL KEEP WIND ADVISORY THROUGH 7 PM
NORTH CENTRAL THEN TRANSITION TO A WINTER WEATHER ADVISORY FOR
THE SNOW AND MENTION THE STRONG WINDS IN THE WINTER WEATHER
ADVISORY. WILL MAINTAIN WIND ADVISORY THROUGH THE NIGHT SOUTH
CENTRAL.
THE RAIN WILL SIGNIFICANTLY DECREASE AFTER MIDNIGHT. UNTIL THEN
THERE IS A FLOOD ADVISORY FOR EAST CENTRAL NORTH DAKOTA WHERE
WIDESPREAD WARM CONVEYER BELT PRECIP HAS BEEN QUASI STATIONARY
TODAY.
FINALLY...WIDESPREAD FREEZING TEMPERATURES ARE EXPECTED ACROSS WEST
AND CENTRAL NORTH DAKOTA TONIGHT. WILL LET THE WINTER WEATHER
ADVISORY AND ITS SNOW AMOUNTS STAND IN FOR THE FREEZE WARNING
NORTH CENTRAL. ACROSS THE WEST AND SOUTH WILL ISSUE A FREEZE
WARNING TONIGHT AND EARLY MONDAY.
MONDAY WILL BECOME SUNNY WITH DIMINISHING WINDS.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 330 PM CDT SUN MAY 17 2015
COOL AND DRY WILL CHARACTERIZE THE LONG TERM.
HIGH PRESSURE WILL BUILD IN BEHIND THE DEPARTING WEEKEND STORM
MONDAY NIGHT. THIS WILL LEAD TO CLEAR SKIES AND LIGHT WIND.
TEMPERATURES OVERNIGHT WILL LIKELY FALL INTO THE MID 20S FOR MOST
OF NORTH DAKOTA. A FREEZE WARNING WILL BE POSSIBLE WITH WIDESPREAD
FROST.
THE REST OF THE WEEK LOOKS DRY WITH SURFACE HIGH PRESSURE
REMAINING ENTRENCHED OVER NORTH DAKOTA AND UPPER LEVEL RIDING
BUILDING WEST. THIS WILL KEEP MOST OF THE MOISTURE AND STORM
TRACKS THIS WEEK SOUTH OF NORTH DAKOTA.
TEMPERATURES LOOK TO REBOUND INTO THE 60S BY THURSDAY.
THE NEXT CHANCE FOR PRECIPITATION ARRIVES THIS WEEKEND AS THE
RIDGE BREAKS DOWN AND AN UPPER LEVEL LOW MOVES INTO THE PLAINS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 330 PM CDT SUN MAY 17 2015
WIDESPREAD IFR CONDITIONS IN RAIN AND SNOW WILL CONTINUE THROUGH
TONIGHT. RAIN WILL CONTINUE TO TRANSITION TO SNOW FROM NORTHWEST
TO SOUTHEAST THIS EVENING...EVENTUALLY REACHING KBIS/KJMS AROUND
SUNSET. CONDITIONS WILL IMPROVE TOMORROW MORNING FROM WEST TO
EAST.
&&
.HYDROLOGY...
ISSUED AT 330 PM CDT SUN MAY 17 2015
HAVE ISSUED AN AREAL FLOOD ADVISORY THROUGH THIS EVENING EAST
CENTRAL. RAINFALL AMOUNTS OF TWO TO 4 INCHES WITH SOME ISOLATED
HIGHER AMOUNTS CAUSING PONDING...AND FLOODED FIELDS. CALLS AND
INQUIRIES SO FAR HAVE REVEALED ROADS TO BE OK WITH SOME MINOR
FLOODING.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM 1 AM CDT /MIDNIGHT MDT/ TO 10 AM CDT /9 AM
MDT/ MONDAY FOR NDZ001-009-017>020-031>037-040>048-050-051.
WIND ADVISORY UNTIL 7 AM CDT /6 AM MDT/ MONDAY FOR NDZ019-020-
034-035-042-045.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT
MONDAY FOR NDZ002>005-010>013-021>023-025.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ003>005-011>013-
021>023-025.
WIND ADVISORY UNTIL 7 AM CDT MONDAY FOR NDZ036-037-046>048-050-
051.
&&
SHORT TERM...WAA
LONG TERM...AJ
AVIATION...AJ
HYDROLOGY...WAA
Hazardous weather outlook, May 17, 2:37 PM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
337 PM CDT SUN MAY 17 2015
NDZ001-009-017-018-031>033-040-041-043-044-182045-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
337 PM CDT SUN MAY 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WINDY WITH RAIN CHANGING TO SNOW THIS EVENING. FREEZING TEMPERATURES
EXPECTED TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
FREEZING TEMPERATURES EXPECTED MONDAY MORNING...TUESDAY
MORNING...AND WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NDZ019-020-034>037-042-045>048-050-051-182045-
MERCER-OLIVER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
337 PM CDT SUN MAY 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WINDY WITH RAIN TODAY...RAIN HEAVY AT TIMES. A WIND ADVISORY HAS
BEEN ISSUED FOR TODAY AND TONIGHT. FREEZING TEMPERATURES EXPECTED
TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
FREEZING TEMPERATURES EXPECTED MONDAY MORNING...TUESDAY
MORNING...AND WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NDZ002>005-010>013-021>023-025-182045-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MCLEAN-SHERIDAN-WELLS-FOSTER-
337 PM CDT SUN MAY 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
VERY WINDY WITH SNOW. A WIND ADVISORY HAS BEEN ISSUED THIS
AFTERNOON AND A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT FOR
SNOW ACCUMULATIONS OF BETWEEN 2 AND 6 INCHES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
FREEZING TEMPERATURES EXPECTED MONDAY MORNING...TUESDAY
MORNING...AND WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
WAA
In the hours before
Local storm report, May 17, 3:28 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
428 PM CDT SUN MAY 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HEAVY RAIN 1 S LINCOLN 46.76N 100.70W
05/17/2015 M4.00 INCH BURLEIGH ND EMERGENCY MNGR
TOTAL RAINFALL SINCE PRECIPITATION BEGAN ON FRIDAY 5
15.
&&
ZHLocal storm report, May 17, 4:00 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
500 PM CDT SUN MAY 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HEAVY RAIN JAMESTOWN 46.91N 98.71W
05/17/2015 M4.25 INCH STUTSMAN ND PUBLIC
STORM TOTAL THUS FAR. 1.75 MEASURED YESTERDAY AND 2.50
MEASURED TODAY. STILL RAINING. REPORT RELAYED VIA SOCIAL
MEDIA.
&&
ZHLocal storm report, May 17, 4:03 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
503 PM CDT SUN MAY 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HEAVY RAIN 2 SW BISMARCK 46.79N 100.81W
05/17/2015 M1.75 INCH BURLEIGH ND PUBLIC
2 DAY STORM TOTAL THUS FAR BY RIVERSIDE PARK. RELAYED
VIA SOCIAL MEDIA.
&&
ZHLocal storm report, May 17, 4:04 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
504 PM CDT SUN MAY 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HEAVY RAIN BISMARCK 46.81N 100.78W
05/17/2015 M2.75 INCH BURLEIGH ND PUBLIC
STORM TOTAL THUS FAR. FROM THE SLEEPY HOLLOW AREA IN
BISMARCK...RELAYED VIA SOCIAL MEDIA.
&&
ZHLocal storm report, May 17, 4:08 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
508 PM CDT SUN MAY 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HEAVY RAIN MENOKEN 46.82N 100.53W
05/17/2015 M1.60 INCH BURLEIGH ND PUBLIC
STORM TOTAL THUS FAR. RELAYED VIA SOCIAL MEDIA.
&&
ZHLocal storm report, May 17, 4:11 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
511 PM CDT SUN MAY 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HEAVY RAIN MINOT 48.23N 101.30W
05/17/2015 M1.66 INCH WARD ND PUBLIC
2 DAY STORM TOTAL THUS FAR. RELAYED VIA SOCIAL MEDIA.
&&
ZHHigh Wind, Rolette
- When
- May 17, 5:05 PM CST to May 18, 12:00 AM CST
- Where
- Rolette forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 48.772, -99.841 (the zone’s center; the record gives no point)
Gusts to 71 mph were measured at the Turtle Mountain RAWS near Belcourt.
High Wind, Pierce
- When
- May 17, 5:05 PM CST to May 18, 12:00 AM CST
- Where
- Pierce forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- RAWS
- Coordinates
- 48.250, -99.972 (the zone’s center; the record gives no point)
Wind gusts were estimated at 60 mph over northern Pierce County.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, May 17, 20152 deaths · 1 injured · 1 event
- Flash Flooding and Heavy Rain in Texas, May 17, 20151 death · $70,000 · 11 events
- Tornadoes and Damaging Winds in Iowa, May 17, 2015$798,000 · EF1 · 21 events
- Tornado in Louisiana, May 17, 20152 injured · $100,000 · EF1 · 1 event
- Flash Flood and Damaging Winds in Mississippi, May 17 to 18, 2015$175,000 · 60 kt wind · 10 events
- Flash Flooding and Damaging Winds in Louisiana, May 17 to 18, 2015$96,000 · 50 kt wind · 8 events
- Damaging Wind in Texas, May 17, 2015$50,000 · 60 kt wind · 2 events
- Damaging Winds in Arkansas, May 17, 2015$50,000 · 60 kt wind · 2 events
- Damaging Winds in Tennessee, May 17, 2015$23,000 · 65 kt wind · 3 events
- Flash Flooding in Kentucky, May 17, 2015$23,000 · 2 events
- Flash Flooding and Damaging Wind in Arkansas, May 17, 2015$20,000 · 65 kt wind · 3 events
- High Wind in North Dakota, May 17, 201552 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577565, 577569.